Alert archive / South Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Sioux Falls, SD

January 1, 20184 states

NWS Sioux Falls, SD issued this wind chill advisory at Jan 1, 2018, 12:01 PM CST for 4 states. It took effect at Jan 1, 2018, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 12:01 PM CST (18:01 UTC)
In effect from
Jan 1, 2018, 6:00 PM CST
Expired
Jan 2, 2018, 10:00 AM CST
In force
16 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS43 KFSD 011801
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1201 PM CST Mon Jan 1 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020215-
/O.EXP.KFSD.WC.W.0002.000000T0000Z-180101T1800Z/
/O.NEW.KFSD.WC.Y.0001.180102T0000Z-180102T1600Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
1201 PM CST Mon Jan 1 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST TUESDAY...
...WIND CHILL WARNING HAS EXPIRED...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 35 below 
  zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 6 PM this evening to 10 AM CST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
967 
WWUS43 KFSD 020356
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
956 PM CST Mon Jan 1 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-021200-
/O.CON.KFSD.WC.Y.0001.000000T0000Z-180102T1600Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
956 PM CST Mon Jan 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of southeast South Dakota, northeast Nebraska,
  northwest Iowa and southwest Minnesota.

* WHEN...Until 10 AM CST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
137 
WWUS43 KFSD 020925
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
325 AM CST Tue Jan 2 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-021600-
/O.CON.KFSD.WC.Y.0001.000000T0000Z-180102T1600Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
325 AM CST Tue Jan 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 34 
  below zero.

* WHERE...Portions southeast South Dakota, northeast Nebraska,
  northwest Iowa and southwest Minnesota.

* WHEN...Until 10 AM CST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
029 
WWUS43 KFSD 021614
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1014 AM CST Tue Jan 2 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-021715-
/O.EXP.KFSD.WC.Y.0001.000000T0000Z-180102T1600Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
1014 AM CST Tue Jan 2 2018

...WIND CHILL ADVISORY HAS EXPIRED...

Stronger southwest winds through late morning will keep a few 
locations near 20 below zero wind chills, but a continued
moderation to temperatures will result in improved wind chills 
from 5 below to 5 above by later this afternoon.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:15 AM CST, 46 minutes earlier.

Area forecast discussion, Jan 1, 11:15 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1115 AM CST Mon Jan 1 2018

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CST Mon Jan 1 2018

The short term features continued cold temperatures. This afternoon
will feature clear skies and light southerly winds, allowing our
temperatures to improve a bit, but the widespread snow cover will
limit heating potential. It continues to look like we will get out
of wind chill warning territory and will be able to expire the
product as planned Monday afternoon.

Monday night will once again feature light winds and clear skies,
leading to another drop in temperatures into the -10 to -20 range.
Wind chills will once again dip into advisory and warning criteria.
Will leave this to the day shift to hammer out the details between
us and surrounding forecast areas for exact headline coordination.
Just know that we've got one more night of dangerous cold ahead.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM CST Mon Jan 1 2018

Tuesday brings another frontal passage as a nice wave swings
southward across the Dakotas. Could get some isolated flurries, but
not expecting any measurable precipitation due to the lack of
moisture, so not putting in measurable PoPs accordingly. All
guidance depicts a decent pressure gradient over the CWA Tuesday so
have once again boosted winds a bit over consensus.

Northwesterly flow aloft really takes over by Wednesday and the
upper ridge over the Rockies ever so slowly starts to build
eastward. This will lead to warmer temperatures as the week goes on.
One slight chance for measurable snow appears to be Thursday, where
model consensus is pretty good on a wrinkle in the upper flow
translating southward across our eastern CWA. Just enough moisture
to maybe get a coating of snow as the energy passes through. Overall
flow pattern suggests precipitation could occur next weekend, but
guidance consensus remains elusive for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1113 AM CST Mon Jan 1 2018

VFR Conditions expected through the period. Arctic high pressure
will shift east leading to southerly winds developing after 06Z
Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST today for SDZ038>040-050-
     052>071.

MN...Wind Chill Warning until noon CST today for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Warning until noon CST today for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Chill Warning until noon CST today for NEZ013-014.

&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...BT
Hazardous weather outlook, Jan 1, 3:26 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
326 AM CST Mon Jan 1 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
326 AM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Life threatening wind chills as low as -35 to -45 will continue through
daybreak. Wind chills will moderate slightly in the afternoon
before another dangerously cold night with wind chills between -25
and -40 likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No widespread hazardous weather is likely. There are slight
chances for light snow Thursday and Sunday. Exact location and
snow amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in South Dakota, 2018Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.